Tennessee, 2010

Tornado and Damaging Winds in Tennessee, July 26, 2010

July 26, 2010 · NWS OHX · 5 events in 5 counties and zones

Scattered thunderstorms developed during the afternoon through early evening hours on Monday, July 26th. Some of these thunderstorms reached severe thresholds, resulting in thunderstorm wind damage across four counties in the mid state and and EF1 tornado in Davidson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed during the afternoon through early evening hours on Monday, July 26th. Some of these thunderstorms reached severe thresholds, resulting in thunderstorm wind damage across four counties in the mid state and and EF1 tornado in Davidson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 26, 11:54 AM CST, 51 minutes earlier.

Area forecast discussion, Jul 26, 11:54 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1254 PM CDT MON JUL 26 2010

.UPDATE...UPATED ZONE/GRID PACKAGE...MAINLY FOR SRN COUNTIES TO RAISE
POPS AND MENTION TSTMS WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL.
ACTIVITY IS BEING AIDED BY MCV OVER TN/KY BORDER MOVING ENE.

&&

.PREV DISCUSSION... /ISSUED 1244 PM CDT MON JUL 26 2010/

AVIATION....18Z TAFS...
ATMOSPHERE TO CONTINUE TO DESTABALIZE AS REMNANTS FROM BONNIE
COMBINES WITH WEAKENING FRONTAL BOUNDARY OVER THE AREA. CONVECTION
CHANCES WILL INCREASE TOWARD 12Z.

AVIATION...12Z TAFS.

STALLED FRONT AND INCREASING MOISTURE WILL LEAD TO SCATTERED
TSRA THIS AFTERNOON AND EVENING. SPECIFIC TIMING IMPOSSIBLE...BUT
PROB30 FOR BNA AND CSV SEEMS REASONABLE. LATE NIGHT MVFR BR WILL
OCCUR IF RAIN FALLS AND THERE ARE SOME BREAKS IN THE CLOUDS. WIND
DIRECTIONS ARE ALSO QUESTIONABLE WITH THE WEAK BOUNDARY DIRECTLY
OVER THE AREA...AND OTHER CONVECTIVE BOUNDARIES DEVELOPING THROUGH
THE DAY...GENERALLY FOLLOWED LAMP GUIDANCE.

13

PREV DISCUSSION... /ISSUED 355 AM CDT MON JUL 26 2010/

SHORT TERM...IT'S ANOTHER WARM AND MUGGY MORNING IN THE MID STATE,
WITH 300 AM TEMPERATURES MAINLY IN THE MID AND UPPER 70S. THE HEAT
ISLAND OF NASHVILLE WAS THE HOT SPOT, STILL CLINGING TO A READING
IN THE LOWER 80S (UGHH!).

CHARGING OF ATMOSPHERIC MOISTURE OVER NORTHERN PARTS OF THE MID STATE
WILL BE A LITTLE SLOWER THAN ANTICIPATED LAST NIGHT, AND IT NOW
LOOKS LIKE THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS OVER
NORTHERN COUNTIES (INCLUDING THE NASHVILLE AREA) WILL BE POSTPONED
UNTIL TUESDAY. HOWEVER, EXPECT SCATTERED SHOWERS AND THUNDERSTORMS
OVER SOUTHERN AND WESTERN PARTS OF OUR AREA TODAY, WITH A  40% POP
ACROSS THOSE AREAS.

FOR THE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT PERIOD WE SHOULD SEE
A GRADUAL RETREAT OF DEEPEST MOISTURE TO THE NORTH AND EAST, AS
LOW LEVEL DRY TONGUE SLIDES INTO SOUTHERN AREAS. THE BEST CHANCE
FOR SHOWERS AND THUNDERSTORMS DURING THAT PERIOD SHOULD BE ALONG
AND NORTH OF I-40 AND ALONG THE CUMBERLAND PLATEAU.

ANOTHER COLD FRONT SLIPS IN FROM THE NORTH ON THURSDAY AND INCREASES
THE CHANCE FOR SHOWERS AND THUNDERSTORMS (ESPECIALLY ACROSS THE
NORTH).

LONG TERM...COLD FRONT MOVES SOUTHWESTWARD ACROSS THE MID STATE
FRIDAY AND FRIDAY NIGHT, LOWERING DEW POINTS INTO THE MID AND UPPER
60S NORTH AND EAST BY SATURDAY MORNING. DEW POINTS REMAIN IN THE
60S OVER MOST AREAS THROUGH SUNDAY MORNING, AND EXPECT LOWS IN THE
MIDDLE AND UPPER 60S OVER THE EASTER HALF OF OUR FORECAST AREA BY
SUNRISE SUNDAY. THAT SHOULD BE WELCOME CHANGE FROM MINS IN THE
LOWER AND MIDDLE 70S OF RECENT DAYS.

BY MONDAY, FLOW TURNS BACK TO THE SOUTH, WITH A RETURN TO HOTTER
CONDITIONS AND RISING DEW POINTS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18
Hazardous weather outlook, Jul 26, 4:34 AM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
534 AM CDT MON JUL 26 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-271045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
534 AM CDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL CONTINUE. A WEAK FRONT OVER THE AREA
WILL INTERACT WITH INCREASING MOISTURE TO PRODUCE SCATTERED
THUNDERSTORMS. A FEW STORMS MAY BECOME STRONG WITH GUSTY WINDS
AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HOT AND HUMID PATTERN WILL CONTINUE. SCATTERED THUNDERSTORMS
ARE EXPECTED...MAINLY DURING THE AFTERNOON AND EVENING HOURS
TUESDAY THROUGH FRIDAY. A FEW STORMS COULD BE STRONG WITH GUSTY
WINDS AND HEAVY DOWNPOURS.

13

In the hours before

Special weather statement, Jul 26, 11:27 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1227 PM CDT MON JUL 26 2010

TNZ061-075-261815-
BEDFORD-MARSHALL-
1227 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD AND MARSHALL COUNTIES...

AT 1224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF LEWISBURG. THIS STORM WAS
 NEARLY STATIONARY.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

21

The radar

The Northeast Alabama radar (KHTX), 99 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Giles

When
July 26, 12:45 PM CST
Where
Giles County, 0.58 mi NW of Minor Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
35.056, -87.158

Highway department reported 4 to 5 trees blown down and blocking roads in Minor Hill.

Thunderstorm Wind, Clay

When
July 26, 4:25 PM CST
Where
Clay County, 1.25 mi W of Dale Hollow
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Department of Highways
Coordinates
36.550, -85.472

Numerous trees were blown down across Neeley Creek Road.

Thunderstorm Wind, Dickson

When
July 26, 5:10 PM CST
Where
Dickson County, 0.84 mi S of White Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
36.108, -87.221

White Bluff Fire Chief reported several trees down in the White Bluff area. Large tree limb was also reported to be sticking out of one home’s roof. A few other houses had roof damage. Several vehicles were damaged by falling limbs/trees. Newspaper reported that more than 20 homes along Wolfe Road had downed trees from the storm and several driveways were also blocked. Downed power lines also occurred in this area, leaving about 1,500 households without power until 3:30 AM CST on Tuesday, July 27th.

Thunderstorm Wind, Hickman

When
July 26, 5:10 PM CST
Where
Hickman County, 2.03 mi E of Spot
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.883, -87.564

Several trees were blown down at the intersection of State Highway 230 East and Dodd Hollow Road.

Tornado, Davidson

When
July 26, 6:05 PM CST to 6:06 PM CST
Where
Davidson County, 0.5 mi WNW of Madison to 0.38 mi N of Madison
Rating
EF1
Path length
0.5 mi
Path width
50 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.253, -86.778

National Weather Service and Metro Nashville Office of Emergency Management Officials surveyed damage in Northern Davidson County. Most of the surveyed damage, including Trail Hollow Lane just west of Interstate 24, and communities along Brick Church Pike from Northbrook Drive south to Briley Parkway, was from microburst winds. A semi-trailer was blown over, dozens of trees were snapped and uprooted, and several roofs suffered minor damage. Maximum winds in these areas were around|80 mph.

Further north, areas along Westchester Drive experienced much more significant damage. Approximately 12 brick homes suffered heavy roof damage, including one which had a large section of the roof removed. Two buildings were impaled by two by fours, and a couple of dozen windows were blown out. The damage pattern in this area was characterized by convergence and obvious rotation consistent with a tornado. Damage that occurred was also consistent with the highest end of the EF-1 range, 105 to 110 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyThe tornado archive for Tennessee, 2010Warnings in Tennessee, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251282, 251277, 251286, 251473, 251494.